I was diagnosed with edema in 2008. I’d noticed my huge legs and “cankles”, but honestly just thought it was fat. I was definitely overweight, and thought the disappearance of my ankle bones was yet another sign I was TOO FAT. I started seeing my physician pretty regularly that spring as he’d insisted we could no longer put off dealing with my high blood pressure, we could no longer “wait and see”, we had to deal with it. In April of 2008, he put me on Norvasc (Amlodipine, a calcium channel blocker), with little improvement. A few weeks later he tried changing me over to Dyazide (triamterene and hydrochlorothiazide). When I went back to follow up, I asked him about my puffy legs. I’d finally realized maybe something else was going on – as at this point, one leg was MUCH larger than the other. I’ve never been “fatter” on one side.
The doctor sent me to the hospital RIGHT THEN to rule out a blood clot. Once ruled out, he put me on Lasix (furosemide) a diuretic. That lowered my blood pressure as well, so he determined I had “fluid-induced hypertension”. I was already on prescription potassium supplements for a potassium deficiency, we had to double up on those to make up for the potassium lost due to the diuretic.
Fast forward many years. I was talking to a woman that also suffered from edema, and was taking a potassium-sparing diuretic. I wondered why I was not prescribed a diuretic of that type instead of Lasix. I started doing a little research in preparation for an appointment with my new(er) doctor to review and renew my prescriptions.
I found this article on some various types of edema.
I’d assumed I had “idiopathic edema”, but several comments about “venous insufficiency” jumped out at me. In particular:
a sensation of aching or heaviness can occur
I’ve had leg pain, especially at night, FOREVER. I remember waking up during the night as a child, crying out in pain, until my dad came in to work out the “charlie horses”. I’ve had doctors suggest potassium supplements, bananas, stretching, etc. I’d seen a neurologist, who put me on Mirapex for a suspected movement disorder. I’d seen a sleep specialist, who prescribed narcotics (Vicodin – acetaminophen and hydrocodone).
I decided to try wearing compression sleeves at night (thinking socks might be too warm). My pain improved dramatically – and I decreased my pain meds from 1.5 tablets to 1 tablet each night. When I saw my doctor, she agreed with the article’s suggestion of horse chestnut seed extract and also recommended a magnesium supplement (as did my chiropractor). I started taking the horse chestnut seed extract and a calcium, magnesium, and zinc supplement. As of this writing, I’m taking only 1/2 tablet of pain medication each night and am going to attempt going without it entirely. This is WITHOUT wearing the compression sleeves most nights. (I took them off as they’re itchy and tight one night and still was pain free – so I haven’t bothered with them in a while.)
The possibility of having an answer – and a GOOD one that doesn’t involve addictive narcotics – thrills me. I have a lot of unanswered and unaddressed medical conditions, perhaps one can now be crossed off that list.
Interestingly, a new ear/nose/throat specialist I saw recently, thinks my ongoing nausea may be related to the edema. She noted that fluid overload in the inner ear can cause vertigo or nausea. While I don’t have traditional vertigo, she understands now all patients present with the same traditional symptoms. Now that my primary physician has changed my medication from Lasix (furosemide) to generic Prinzide (lisinopril/hydrochlorothiazide) she said she’ll be interested to see if that affects the nausea. So far, it doesn’t seem my nausea has improved with the change in medication. The nausea is still rather manageable with the ear drops and chiropractor adjustments, but the autumn weather, for whatever reason, has caused the symptoms to worsen. I have a follow up with the ENT specialist soon – she seemed interested in following up to see if it could be an auto-immune issue.